Bisoprolol

Bisoprolol

Hi, All. When I was last in hospital overnight with AF episode, the Bisoprolol strength was increased from 1.5 to 10. After a week to 10 days later, I find I am very tired all the time and listless. I have to force myself to get up & go, so to speak. I also get breathless more quickly than I used to. I'm aware that the medication slows my heart rate, similar to going into hibernation! So, am I going to be like this all the time? Does anyone else on Bisoprolol experience this?

17 Replies

oldestnewest
  • That sounds about par for the course. I am surprised that you were put on to 10 straight away. That's max dose. I was started on 5, then increased to 7.5, then 10. It wasn't really effective so my new EP substituted Flecainide instead.

    Post-ablation, and to help my damaged heart , I take 2.5 Bisoprolol at night. This reduces my rate from about 80 to about 65.

    As such I do not have a rate problem, just infrequent atrial fibrillation.

    Your body will need time to adjust to new medication but when it's making your life a misery you need to speak to your GP.

    Best wishes.

  • Thanks Jenny. I thought it was rather a steep jump in one go. Think I will speak to my GP about it. Have you always taken your Bisoprolol at night? I never thought of that. I was on Flecainide several years ago, but my cardiologist changed them to Amiodarone, because I got awful flushes and heavy sweating. 3 years on Amiodarone and side effects kicked in which nearly killed me...hence Bisoprolol. An ablation has never been mentioned to me at all and my cardiologist is not keen on an ICD pacemaker. So, medication only.

  • I decided to take the Bisoprolol at night because episodes of AF either started in the night or I woke up at 7 with AF.

    I have an excellent Cardiologist at our local hospital. He decided that I might benefit from an ablation and refered me to an Electrophysiologist at our Regional Hospital. It was then that I was changed to Flecainide. The EP decided that post-ablation I needed the 2.5 Bisoprolol. I decided to take it at night because of the timing of the episodes and also to reduce the likelihood of breathlessness during the day. I would possibly consider splitting any high doses to half, twice a day.

  • Sorry to hear you are feeling so unwell,

    Bisoprolol made me feel tired and easily out of breath - and I was only on 2.5 mg which got reduced to 1.25.mg. After 5 months I changed medication.

    There are alternatives, so do have a chat with your GP.

    Hope you will soon be feeling better.

    Take care

    Marion

  • Thank you, Marion62. I see my cardiologist soon, and am going to tell him I would like a referral to an EP. I've never seen one and I think I might get more informed advice from him/her.

  • I think you are right. And maybe a change in meds; Flecainide didn't work for me but another anti-arrhythmic Propafenone suits me better without the side effects of beta blockers. And/or consideration of an ablation. Both came from EP not cardiologist even though cardiologist understood AF (he knew to refer me and suggested ablation)

    Jo

  • Hello margar - so nice to see a photo of the poster - well done!

    I took 2.5mg Bisoprolol and had tiredness, heavy chest and digestive misery. When I was referred to an EP he lowered the dose to 1.25mg and started me on Flecainide. The symptoms have lessened but are still there occasionally.

    Seeing an EP is definitely the way to go - best wishes.

  • Thank you, all of you. I definitely want to see an EP, so will make sure my cardiologist refers me. The nearest one to me is 50 miles away at Exeter, but I reckon the trip will be worth it.

  • I was put on Bisoprolol 1.25mg after a visit to A&E with my second episode of PAF. I didn't feel to bad on this. Two months ago, at my hospital follow-up, my cardiologist put me on Sotolol 40mg twice a day. I have felt terrible since. I'm going to see my GP tomorrow to see if she will put me back on the Bisoprolol. It seems that different meds affect people differently. The good thing is that there are so many out there, there should be one that doesn't give you too many problems.

    Hope that you get sorted.

    Lynn

  • Lynn - NICE removed Sotalol from the list of drugs which may be prescribed for AF last year and no longer recommend its use for treatment of AF.

  • Thanks for replying Finvola. I have read that on a number of posts on here. Don't know why the Cardiologist changed it?!!

  • I am on 5mg Biso and I do find taking it at night has helped - I used to feel very tired and am a bit livelier now!

  • I am on Metoprolol which is basically the same as your med and am taking 100 mg a day which is equivalent to your 10 mg dose of Bosprolol.

    I've experienced identical symptoms on the higher dose and some afternoons at work have to force myself to stay awake!

    I really thought this zombie state was now with me for a life but after starting magnesium supplements about 6 weeks I was only noticing yesterday how much more energy I have.

    Usually when I get home it's a herculean effort to just make a simple dinner and flop on the couch whereas the last few days I have been out watering, went for a walk and tonight whipped around and made some low carb brownies before I made dinner and at 9:340 p.m. when I would normally be asleep on the lounge I feel awake and quite lively.

    I am sleeping better and waking up later instead of at 5 4 a.m. and tossing and turning.

    The only thing I have changed is adding magnesium supplements so I really think that has a LOT to do with my increased energy.

    Hope this info helps - feel free to ask me questions through messaging.

    Best

  • I too was put straight on to 10mg. and it has never been changed. Because of comments here I went to see my doctor to ask for it to be reduced. She asked why I hadn't complained about the tiredness etc. before. I explained that it was only since being on this forum that I had realised the probable cause as the high dosage I'd been taking.

    She checked my pulse and refused to lower the dosage!

  • Hello, Helena. I had that same attitude from my cardiologist over Amiodarone, yet after explaining how I felt so ill he finally agreed that they were slowly poisoning me and changed them to Bisoprolol!! You need to persist, sometimes doctorsjjust don't realize how bad side effects can be. Don't suffer indefinitely. Good luck!

  • Thank you Margar17.

  • Hi everyone.

    I'm taking Bisolporol and Flecanide to deal with persistent AF. I'm absolutely exhausted by 3pm. I'm curious as to why I need to take both these drugs. Anyone else on both?

    Thanks

    Lisa

You may also like...